Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 72, NWS Quad Cities, IA

June 12, 2002Warren County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 12, 2002, 11:12 PM CDT for Warren County, Illinois. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2002, 11:12 PM CDT (04:12 UTC)
Expired
Jun 13, 2002, 12:00 AM CDT
In force
48 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Warren County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2002-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1544 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2002-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1544 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
921 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 130412
SVRMLI
ILC187-130500-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1111 PM CDT WED JUN 12 2002

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL MIDNIGHT CDT

* AT 1111 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 2 MILES
  SOUTH OF PONEMAH...OR 9 MILES SOUTH OF MONMOUTH...MOVING EAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   LARCHLAND BY 1115 PM CDT.
   ORMONDE BY 1120 PM CDT.
   NEMO BY 1125 PM CDT.
   PHELPS BY 1130 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE
OF GOLFBALLS OR 1.75 INCHES IN DIAMETER. TAKE COVER IN A STURDY
STRUCTURE AND GO INTO AN INTERIOR ROOM OR BASEMENT UNTIL THE STORM
PASSES.

THIS SEVERE THUNDERSTORM IS PRODUCING HEAVY RAINFALL...WHICH MAY
FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE
AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.

LAT...LON 4088 9073 4067 9073 4065 9045 4090 9045

DLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:20 PM CDT, 8 hours 52 minutes earlier.

Area forecast discussion, Jun 12, 2:20 PM CDT, 8 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
220 PM CDT WED JUN 12 2002

DIFFUSE SURFACE FRONT DIFFICULT TO DISCERN DUE TO NUMEROUS MESO
BOUNDARIES...BUT MAINLY INDICATED FROM NEAR CHI THROUGH NORTHERN
IA TO E CENTRAL NEB. MESO BOUNDARY INITIATING CELLS THIS AFTERNOON
CURVED FROM NE IL NEAR LAKE FRONT THROUGH MLI TO CID AT 18Z. AT
UPPER LEVELS...H85 MOISTURE RIDGE AXIS NOTED AT 12Z FROM W TX INTO
SE IA. STRONG H5 LOW CHURNED OVER SW ALBERTA WITH 90 KT H25 JET JUST
SOUTH FROM WY TO MI. FAVORABLE UPPER DIFFLUENCE...UPSTREAM MID LEVEL
FORCING...SLOW MOVING E-W FRONT...AND ABUNDANT LOW LEVEL MOISTURE
SETTING THE STAGE FOR SEVERE POTENTIAL THIS AFTERNOON AND
EVENING...THEN OVERNIGHT HEAVY RAIN AND FLOODING CONCERNS.

MODELS AGAIN HAVING DIFFICULTY HANDLING SURFACE FRONTS AND QPF
PLACEMENT. AVN WAS TOO FAR SOUTH WITH SURFACE FRONT AT 18Z...WITH
ETA PLACEMENT CLOSER TO REALITY. BOTH BRING STRONG MID LEVEL WAVE
CURRENTLY MOVING INTO SE NEB INTO EASTERN IA TOWARD 06Z WHICH
MATCHES WELL WITH NOWCAST TOOLS. THIS PUSHES SURFACE LOW PRESSURE
WAVE ALONG THE FRONT AND WITH STRONG UPPER DIVERGENCE AND HIGH
PRECIPITABLE WATER...HEAVY RAIN STRONG POSSIBILITY. AVN MAY BE
OVERDONE WITH HUGE QPF BULLSEYE OVER FAR W CENTRAL IL...BUT CANNOT
IGNORE. MOST VULNERABLE WILL BE AREAS MAINLY SOUTH OF HIGHWAY 34
WHERE 88D STP AMOUNTS EXCEEDED 3 INCHES LAST NIGHT.  AREAS FURTHER
NORTH NOT IN MUCH BETTER SHAPE WITH RAIN YESTERDAY AND RIVERS STILL
HIGH FROM LAST WEEKS EVENT...SO WILL ISSUE FLOOD WATCH FOR CWFA
ALONG AND SOUTH OF INTERSTATE 80 COORIDOR. BELIEVE CONVECTION SHOULD
GET GOING THIS EVENING WITH MCV CURRENTLY SPINNING INTO N CENTRAL MO
AND FAR SOUTHERN IA WITH REINFORCEMENT FROM STRONGER AFOREMENTIONED
MID LEVEL WAVE IN CENTRAL NEB.

ON THURSDAY WILL KEEP LOW SCATTERED POPS FOR SHOWERS WITH MUCH
COOLER TEMPERATURES THURSDAY THROUGH FRIDAY AS UPPER LOW PASSES JUST
TO NORTHEAST. AVN CONTINUES TO HINT AT SHOWERS FOR SATURDAY WITH
WEAK E-W TROUGH...BUT WILL LEAVE OUT FOR NOW DUE TO UNIMPRESSIVE
FORCING. MAIN MESSAGE WILL BE COOLER TEMPERATURES AND LOWER HUMIDITY
OVER WEEKEND.

MEDIUM RANGE MODELS IN AGREEMENT WITH WESTERN CONUS RIDGE BUILDING
EARLY NEXT WEEK WITH TROUGHING FROM GREAT LAKES AND NORTHEAST.
BIG DIFFERENCES WITH MRF ALONE IN CUTTING OFF ANOTHER H5 LOW OVER
LOWER MI...WHICH DIVES INTO OHIO RIVER VALLEY BY MID WEEK. LATEST
AVN EXT MORE IN LINE WITH WEAKER EASTERN TROUGH SHOWN BY ECMWF AND
UK. WITH SUCH BIG DISAGREEMENT...WILL CONTINUE CURRENT TRENDS OF
RAIN CHANCES MONDAY AND TUESDAY WITH SOME SORT OF UPPER NW FLOW AND
IMBEDDED WAVES...THEN DRY WEDNESDAY WITH UPPER RIDGE MOVING OVERHEAD.

COORDINATED WITH DSM AND ILX...THANKS.

.DVN...
IA...FLOOD WATCH TONIGHT FOR ALONG AND SOUTH OF I-80.
IL...FLOOD WATCH TONIGHT FOR ALONG AND SOUTH OF I-80.
MO...FLOOD WATCH TONIGHT.

DLS

In the hours before

Local storm report, Jun 12, 8:42 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
842 PM CDT WED JUN 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 PM    NORTH HENDERSON           IL   1.75 INCH HAIL
06/12/02   MERCER                         1 - 1.75 INCH HAIL.
                                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 12, 9:11 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
911 PM CDT WED JUN 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0906 PM    ALEDO                     IL   1 INCH HAIL
06/12/02   MERCER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 12, 9:15 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
915 PM CDT WED JUN 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    6 N KEYSTONE              IA   WIND DAMAGE
06/12/02   BENTON                         5 TREES BLOWN DOWN AT
                                          FARM. REPORTED BY
                                          EMERGENCY MANAGEMENT.
Local storm report, Jun 12, 9:38 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
938 PM CDT WED JUN 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    FARMINGTON                IA   FLOOD
06/12/02   VAN BUREN                      INDIAN CREEK IN
                                          FARMINGTON IS OUT OF
                                          ITS BANKS AND HAS
                                          KNOCKED OVER SEVERAL
                                          TREES. REPORTED BY
                                          STORM SPOTTER.
Local storm report, Jun 12, 10:38 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1038 PM CDT WED JUN 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1035 PM    BURLINGTON                IA   URBAN FLOODING
06/12/02   DES MOINES                     1 - 2 FEET OF WATER
                                          OVER SEVERAL ROADS.
                                          VEHICLE STALLED IN
                                          WATER ON HIGHWAY 61 IN
                                          BURLINGTON. REPORTED BY
                                          STORM SPOTTER.
Local storm report, Jun 12, 10:44 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1044 PM CDT WED JUN 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1044 PM    DENMARK                   IA   FLOOD
06/12/02   LEE                            2-3 INCHES OF RAIN IN
                                          PAST HOUR.  WATER OVER
                                          ROADS, AND WIDESPREAD
                                          LOWLAND FLOODING.
                                          REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:42 PM CDTSevere Thunderstorm WarningDVNMercer33 min
Jun 12, 8:53 PM CDTSevere Thunderstorm WarningDVNMercer52 min
Jun 12, 9:12 PM CDTFlash Flood WarningDVNHancock, Henderson, Warren8 hr
Jun 13, 12:20 AM CDTFlash Flood WarningDVNMcDonough7 hr
Jun 13, 4:06 AM CDTFlash Flood WarningDVNHancock, Henderson, McDonough, Warren5 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.